Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Absolute neighbourhood retracts and spaces of holomorphic maps from Stein manifolds to Oka manifolds

Author: Finnur Lárusson
Journal: Proc. Amer. Math. Soc. 143 (2015), 1159-1167
MSC (2010): Primary 32E10; Secondary 32H02, 32Q28, 54C35, 54C55, 55M15
Published electronically: October 16, 2014
MathSciNet review: 3293731
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The basic result of Oka theory, due to Gromov, states that every continuous map $ f$ from a Stein manifold $ S$ to an elliptic manifold $ X$ can be deformed to a holomorphic map. It is natural to ask whether this can be done for all $ f$ at once, in a way that depends continuously on $ f$ and leaves $ f$ fixed if it is holomorphic to begin with. In other words, is $ \mathcal {O}(S,X)$ a deformation retract of $ \mathcal {C}(S,X)$? We prove that it is if $ S$ has a strictly plurisubharmonic Morse exhaustion with finitely many critical points, in particular, if $ S$ is affine algebraic. The only property of $ X$ used in the proof is the parametric Oka property with approximation with respect to finite polyhedra, so our theorem holds under the weaker assumption that $ X$ is an Oka manifold. Our main tool, apart from Oka theory itself, is the theory of absolute neighbourhood retracts. We also make use of the mixed model structure on the category of topological spaces.

References [Enhancements On Off] (What's this?)

  • [1] Marcelo Aguilar, Samuel Gitler, and Carlos Prieto, Algebraic topology from a homotopical viewpoint, Universitext, Springer-Verlag, New York, 2002. Translated from the Spanish by Stephen Bruce Sontz. MR 1908260 (2003c:55001)
  • [2] Robert Cauty, Une caractérisation des rétractes absolus de voisinage, Fund. Math. 144 (1994), no. 1, 11-22 (French, with English summary). MR 1271475 (94m:54044)
  • [3] Michael Cole, Mixing model structures, Topology Appl. 153 (2006), no. 7, 1016-1032. MR 2203016 (2006j:55008),
  • [4] T. Dobrowolski and H. Toruńczyk, Separable complete ANRs admitting a group structure are Hilbert manifolds, Topology Appl. 12 (1981), no. 3, 229-235. MR 623731 (83a:58007),
  • [5] Steve Ferry, Homotopy, simple homotopy and compacta, Topology 19 (1980), no. 2, 101-110. MR 572578 (81j:57010),
  • [6] Franc Forstnerič, Stein manifolds and holomorphic mappings, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 56, Springer, Heidelberg, 2011. The homotopy principle in complex analysis. MR 2975791
  • [7] Franc Forstnerič and Finnur Lárusson, Survey of Oka theory, New York J. Math. 17A (2011), 11-38. MR 2782726 (2012b:32039)
  • [8] Rudolf Fritsch and Renzo A. Piccinini, Cellular structures in topology, Cambridge Studies in Advanced Mathematics, vol. 19, Cambridge University Press, Cambridge, 1990. MR 1074175 (92d:55001)
  • [9] M. Gromov, Oka's principle for holomorphic sections of elliptic bundles, J. Amer. Math. Soc. 2 (1989), no. 4, 851-897. MR 1001851 (90g:32017),
  • [10] Allen Hatcher, Algebraic topology, Cambridge University Press, Cambridge, 2002. MR 1867354 (2002k:55001)
  • [11] Sze-tsen Hu, Theory of retracts, Wayne State University Press, Detroit, 1965. MR 0181977 (31 #6202)
  • [12] Finnur Lárusson, Model structures and the Oka principle, J. Pure Appl. Algebra 192 (2004), no. 1-3, 203-223. MR 2067196 (2005e:32043),
  • [13] Michael Mather, Counting homotopy types of manifolds, Topology 3 (1965), 93-94. MR 0176470 (31 #742)
  • [14] J. P. May, A concise course in algebraic topology, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1999. MR 1702278 (2000h:55002)
  • [15] J. P. May and K. Ponto, More concise algebraic topology, Localization, completion, and model categories, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2012. MR 2884233 (2012k:55001)
  • [16] John Milnor, On spaces having the homotopy type of a $ {\rm CW}$-complex, Trans. Amer. Math. Soc. 90 (1959), 272-280. MR 0100267 (20 #6700)
  • [17] Jaka Smrekar and Atsushi Yamashita, Function spaces of CW homotopy type are Hilbert manifolds, Proc. Amer. Math. Soc. 137 (2009), no. 2, 751-759. MR 2448598 (2009i:57053),
  • [18] Arne Strøm, Note on cofibrations. II, Math. Scand. 22 (1968), 130-142 (1969). MR 0243525 (39 #4846)
  • [19] J. van Mill, Infinite-dimensional topology, Prerequisites and introduction, North-Holland Mathematical Library, vol. 43, North-Holland Publishing Co., Amsterdam, 1989. MR 977744 (90a:57025)
  • [20] C. Weber, Quelques théorèmes bien connus sur les $ {\rm A.N.R.}$ et les $ {\rm C}.{\rm W}.$ complexes, Enseignement Math. (2) 13 (1967), 211-222 (1968) (French). MR 0253318 (40 #6533)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 32E10, 32H02, 32Q28, 54C35, 54C55, 55M15

Retrieve articles in all journals with MSC (2010): 32E10, 32H02, 32Q28, 54C35, 54C55, 55M15

Additional Information

Finnur Lárusson
Affiliation: School of Mathematical Sciences, University of Adelaide, Adelaide SA 5005, Australia

Keywords: Stein manifold, Oka manifold, parametric Oka property, deformation retract, absolute neighbourhood retract, mixed model structure.
Received by editor(s): June 23, 2013
Published electronically: October 16, 2014
Additional Notes: The author was supported by Australian Research Council grant DP120104110.
The author is grateful to Jaka Smrekar for helpful discussions.
Communicated by: Franc Forstneric
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society